Log in
CLL Support Association
10,949 members16,918 posts

Venetoclax - hallucinations?

Hello all,

First post here. I'm posting on behalf of my mom. She is 66 and has had CLL for approx. 10 years. I think 17p, but I'm not certain. She underwent 3 different rounds of chemo (I don't know all the combinations, but all involved Rituxan) and eventually went on imbruvica. After 3 years, she failed on Imbruvica due to disease progression. Her last bone marrow biopsy was 78% leukemic. She stopped Imbruvica two weeks ago in preparation for Venetoclax. She ended up in the hospital for 5 days after receiving two days of infusions to prepare for the Venetoclax. Horrible pain, unable to keep anything down (her first dose of V came back up after 5 min). Her WBC was 245 when she was admitted. They explored her heart, lungs, even thought she had a mild stroke but ultimately decided the pain was from the disease advancing.

After a few days in the hospital on steroids to temporarily bring her WBC down, she started Venetoclax again. Everything was going smoothly and she was discharged on day 3 of V (last Thursday - her WBC was down to 164). She is currently experience disorientation, even hallucinations (at best, vivid dreams that cause her to think people are coming In the house, etc). I can't find anything in the literature about this possible side effect. Her husband has spoken with a nurse who said to discontinue if things get "worse" (kind of subjective, if you ask me) but that 14% of people experience disorientation and a subset of those is related to kidney issues. They go back Wednesday for blood work.

Any insight?

7 Replies
oldestnewest

My first thought is adequate hydration.. is you mom consuming lots of fluids? The drug label advises about 56 ounces of water daily.

I would speak directly to the treating doctor.

~chris

3 likes
Reply

Hi Chris,

Yes, she has been consuming the recommended amount of water. She was on a huge amount of painkillers in the hospital and her husband thinks it may be related to withdrawals. I sure hope so, because I would love for this medication to be effective for her.

6 likes
Reply

Pain medications (and withdrawal from them) can definitely cause the hallucinations. Hopefully the Venetoclax will work and the effects of the medications will resolve quickly. Don't hesitate to keep asking the doctors -- it is times like yours that are when we really need them to use their best skills. Virtual hugs to you all.

3 likes
Reply

The following mentions hallucinations---and I believe venetaclax makes for rapid reduction: I'd be calling the Dr. and asking about the possibility if you feel an urgency and this state is still happening. I could be wrong, of course.

Tumor Lysis Syndrome|Symptoms|Causes|Treatment|Prognosis ...

epainassist.com/cancer/tumo...

The clinical spectrum that is associated with Tumor Lysis Syndrome or TLS is caused by the overwhelmed homeostatic mechanism of the body. ... numbness or a tingling sensation; decreased urination; restlessness and irritability; seizures; delirium; confusion; hallucinations; weakness; irregular heart rate; diarrhea; fatigue ...

3 likes
Reply

Thank you! Her husband did call the nurse a couple of days ago and is calling again today. He spoke with a friend who is a RN home nurse for cancer patients and she advised him to resume the pain meds He did and said she was doing much better last night, so I think/hope it was withdrawals. I advised him to ask the doctor tomorrow about tapering off the pain meds since she isn't in pain

Is it normal to go 6 days with no medical contact beginning on day 3 of treatment with V? This seems like a long time to go with no one checking counts, etc on a new, somewhat experimental drug. They are thinking about switching docs after all this mess.

2 likes
Reply

The following site may be helpful to you in figureing out what has been done to this point--and it describes dosing prep as well as dosing and dealing with side effects.

I hope it helps you to make the decisions you need to make. (It does appear to me--but I don't know the specifics of the situation, that close monitoring is needed.)

reference.medscape.com/drug...

1 like
Reply

my husband had hallucinations for the first few weeks on a preventative anti-fungal, voriconazole. he said whenever he shut his eyes it was like changing the channel.

Reply

You may also like...